How to Treat Headaches From Viagra, Cialis and Levitra

Headaches are a common side effect of erectile dysfunction medications such as Viagra, Cialis and Levitra, with about 25 percent of men prescribed sildenafil (the active ingredient in Viagra) reporting some level of headache after using the medication. 

Like many other side effects of Viagra, headaches can become more common if you use a high dose of the medication or if you use Viagra, Cialis or Levitra frequently.

Below, we’ve explained how and why headaches from Viagra, Cialis and Levitra can occur, as well as what you can do to treat and prevent headaches from ED medication if you notice them starting to develop. 

Why Do Headaches From ED Medication Happen?

Sildenafil (the active ingredient used in Viagra), tadalafil (Cialis) and vardenafil (Levitra) all treat erectile dysfunction the same way — by widening your blood vessels and improving blood flow to the soft, erectile tissue of your penis.

This makes it easier for you to get and keep an erection. Because ED drugs don’t directly make you feel aroused and have no effect on the psychological side of sexual activity, you’ll still need to feel sexually aroused in order to get an erection, even after taking Viagra.

This effect on your blood vessels can also affect blood flow in other parts of your body. As your blood vessels widen and blood flow changes, this can contribute to headaches ranging from a mild, dull pain to painful migraines and cluster headaches.

Most men who use Viagra, Cialis or Levitra don’t experience headaches. However, about 25 percent of Viagra users notice some level of pain or discomfort in their head after taking the medication, even if only occasionally.

Headaches from ED medication can occur while the medication is still active in your body, often less than an hour after you take the tablet. They can also happen after the medication’s effects have worn off, often alongside other side effects such as facial flushing and heartburn.

How to Treat Headaches from ED Medication

Dealing with headaches from Viagra and other ED medication can be a frustrating experience. If they develop shortly after you use the medication, it’s possible that they could affect your sexual performance and overall sexual experience.

If they develop several hours after you take the medication, it’s possible that medication-related headaches could affect your ability to relax and sleep after sex.

Luckily, it’s usually possible to treat headaches from ED medication. Below, we’ve listed some of the most effective ways to limit the intensity and duration of any headaches you experience from Viagra or other widely-used ED drugs:

Use a Lower Dose of the Medication

Study data shows that headaches and other side effects from sildenafil (the active ingredient in Viagra) are linked to the dosage of the medication. In one study from 2000, researchers noted a “significant association between higher doses and the occurrence of side effects.”

In simple terms, if you use a relatively high dose of your ED medication (for example, 100mg of Viagra, 20mg of Cialis or 20mg of Levitra), you may have a higher risk of developing headaches than you would at a lower dose.

If you’re concerned about your Viagra, Cialis or Levitra dosage, talk to your doctor about using a lower dose of the medication. Many men find they get similar results from a 25mg or 50mg dose of Viagra than from the highest 100mg dose. 

Keep Yourself Hydrated

Viagra is a mild diuretic, meaning it can cause your body to expel a small amount of water while it’s active in your body. Combine this with the energy and moisture you expend during sex and it can be easy to experience mild dehydratration after you use ED medication.

Add alcohol — another diuretic that’s sometimes consumed before sexual activity — into the equation and dehydration becomes even more of a risk, as well as a common cause of headaches.

Dehydration can cause headaches on its own. It can also worsen headaches caused by drugs such as Viagra. To reduce the severity of any headaches you experience after taking Viagra or other ED medications, make sure you drink plenty of water. 

Eat a Small Meal First

Most ED medications are most effective when taken on an empty stomach. However, you can often reduce the severity of headaches and other side effects by eating a light meal before you take Viagra, Cialis or Levitra.

If you frequently get headaches after taking your ED medication, try eating a small meal about one hour before you use the medication. Avoid foods that are high in fat, as these are the most likely to affect the medication’s absorption into your bloodstream. 

If Necessary, Use Over-the-Counter Pain Relief

Most headaches induced by erectile dysfunction medication will disappear on their own over the course of several hours. However, in certain cases, headaches from ED medication can persist for the better part of a day, causing significant discomfort and annoyance.

This tends to be more common with longer-lasting ED medication such as Cialis, which can stay active in your body for as long as 36 hours.

If you frequently experience headaches after taking ED medication, your doctor might suggest an over-the-counter pain medication. Pain relief medications such as Tylenol (acetaminophen) do not interact with ED drugs, making them safe to use at the recommended dose.

Consider Switching to Another ED Medication

While headaches are a common side effect of all ED medications, some people report worse headaches from one medication than from others.

For example, the long half-life of tadalafil (Cialis) can result in longer, more severe headaches than shorter-acting drugs such as Viagra. This is also true for other side effects, such as nasal congestion and facial flushing.

If you think another ED medication might help you avoid or reduce the severity of headaches, talk to your doctor. You might be able to continue treating your erectile dysfunction with fewer side effects using a shorter-acting medication. 

Use Other Techniques to Manage Pain

In addition to changing your medication and dosage, you can use a variety of natural tactics to limit the intensity of your headache:

  • Drink something that’s caffeinated. Coffee, tea and other drinks that contain a small amount of caffeine can all help to ease headache pain. Caffeine also works in tandem with some over-the-counter pain relief drugs.

    To avoid getting the caffeine jitters, check that your over-the-counter pain relief doesn’t also contain caffeine. If it does, make sure you don’t overdo it with the coffee or tea.

  • Use a hot compress or cold pack. For tension and sinus headaches, use a warm cloth to help calm the area. For a migraine (which is fairly rare with ED medication), it’s usually more effective to use a cold pack.
  • Switch off bright lights. Sources of bright light, such as light bulbs, computer screens and TVs, can all worsen a headache brought on by ED medication. Try switching off any unnecessary lights and adjusting your computer monitor’s brightness to a lower setting.
  • Rest and relax. Most headaches from ED medication fade as the level of the drug that’s still active in your body declines. If you have a headache after using your ED medication, try resting and taking it easy for a few hours while the pain starts to fade away. 

Learn More About Treating Erectile Dysfunction

Interested in learning more about how erectile dysfunction treatments work? Our guide to erectile dysfunction treatment options explains how substances such as sildenafil work to improve blood flow for better erections and enhanced sexual performance. 

Our guide to what you should expect from erectile dysfunction medication goes into more detail on other side effects you could experience after using Viagra, Cialis or Levitra, from dizziness to muscle aches, nasal congestion and more. 

This article is for informational purposes only and does not constitute medical advice. The information contained herein is not a substitute for and should never be relied upon for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.